Kansas, 2002High Wind in Kansas, May 7 to 8, 2002
May 7 to 8, 2002 · NWS ICT · 6 events in 6 counties and zones
6 high wind, as filed by the National Weather Service.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 7, 7:35 PM CST, 3 hours 10 minutes earlier.
Area forecast discussion, May 7, 7:35 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
835 PM CDT TUE MAY 7 2002
UPDATE...
STRONG UPPER DIVERGENCE ALONG WITH CAPE OF 1500-2500 J/KG ACROSS THE
CWA WILL SUPPORT CONTINUED DEEP CONVECTION THROUGH THE NIGHT ACROSS
THE SOUTHERN THIRD OF THE CWA. EXPECT THE CONVECTION TO THE WEST TO
SLOWLY MOVE ESE WHILE SUSTAINING INTENSITY GIVEN CURRENT CAPE. 00Z
MOISTURE PARAMETERS ALONG WITH OBSERVER REPORTS OF 3-3.5 INCHES OF
RAIN WARRANTED A FLOOD WATCH FOR AREAS SOUTH AND EAST OF WICHITA.
WILL CONTINUE TO UPDATE THE FCST AS WARRANTED.
CO
.ICT...FLOOD WATCH OVERNIGHT KSZ069>072-092>096-098>100.
In the hours before
Special weather statement, May 7, 8:54 PM CST, 1 hour 51 minutes before
KSZ032-033-047>053-080311-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
954 PM CDT TUE MAY 7 2002
...TORNADO WATCH NUMBER 250 ALLOWED TO EXPIRE...
TORNADO WATCH NUMBER 250 WILL BE ALLOWED TO EXPIRE FOR THE FOLLOWING
COUNTIES...
IN CENTRAL KANSAS...
LINCOLN ELLSWORTH SALINE RICE
MCPHERSON MARION CHASE RUSSELL
BARTON
SHOWERS AND THUNDERSTORMS WILL PERSIST FOR A TIME TONIGHT...HOWEVER
THE THREAT FOR TORNADOES HAS ENDED.High Wind, Lincoln
- When
- May 7, 10:45 PM CST to May 8, 2:00 AM CST
- Where
- Lincoln forecast zone
- Measured
- 65 kt (75 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
A strong pressure gradient set up across central kansas producing wide spread winds of 40 to 60 mph. The highest estimated wind speed came in at 65 mph near Salina.
High Wind, Ellsworth
- When
- May 7, 10:45 PM CST to May 8, 2:00 AM CST
- Where
- Ellsworth forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
High Wind, Saline
- When
- May 7, 10:45 PM CST to May 8, 2:00 AM CST
- Where
- Saline forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
High Wind, McPherson
- When
- May 7, 10:45 PM CST to May 8, 2:00 AM CST
- Where
- McPherson forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
High Wind, Rice
- When
- May 7, 10:45 PM CST to May 8, 2:00 AM CST
- Where
- Rice forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
High Wind, Marion
- When
- May 7, 10:45 PM CST to May 8, 2:00 AM CST
- Where
- Marion forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Alaska, May 7 to 11, 20023 deaths · $1.0 million · 1 event
- Flooding in Missouri, May 7 to 9, 20022 deaths · $14 million · 34 events
- Tornadoes and Hail in Kansas, May 7, 20021 injured · $22 million · F3 · 65 events
- Flash Flooding in Missouri, May 7 to 9, 20021 death · 15 events
- Flash Flooding in Indiana, May 7, 2002$925,000 · 16 events
- Damaging Winds in Missouri, May 7, 2002$1.8 million · 76 kt wind · 2 events
- Tornadoes and Flash Flooding in Kansas, May 7 to 8, 2002F0 · 109 events
- High Wind in Idaho, May 7, 200213 injured · 3 events
- Flash Flood in Alaska, May 7, 2002$1.0 million · 1 event
- Damaging Winds in Missouri, May 7, 2002$110,000 · 55 kt wind · 12 events
- Flash Flooding and Flooding in Ohio, May 7, 2002$83,000 · 53 kt wind · 13 events
- Damaging Wind in Missouri, May 7, 2002$100,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298241, 5298242, 5298243, 5298244, 5298245, 5298246.